Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 367, NWS Goodland, KS

July 20, 2016Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 20, 2016, 9:37 PM MDT for Yuma County, Colorado. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2016, 9:37 PM MDT (03:37 UTC)
Expired
Jul 20, 2016, 9:49 PM MDT
In force
12 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 136 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 3.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
2858 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

392 
WUUS53 KGLD 210337
SVRGLD
COC125-210400-
/O.NEW.KGLD.SV.W.0367.160721T0337Z-160721T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
937 PM MDT WED JUL 20 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL YUMA COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 1000 PM MDT

* AT 937 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
  HIGHLAND CENTER...OR 20 MILES SOUTHWEST OF HOLYOKE...MOVING
  NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CLARKVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4044 10239 4031 10262 4044 10277
TIME...MOT...LOC 0337Z 228DEG 22KT 4043 10263 

HAIL...1.00IN
WIND...60MPH
 
$$

JN
1 follow-up statement
230 
WWUS53 KGLD 210349
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
949 PM MDT WED JUL 20 2016

COC125-210358-
/O.CAN.KGLD.SV.W.0367.000000T0000Z-160721T0400Z/
YUMA CO-
949 PM MDT WED JUL 20 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL YUMA COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4044 10239 4031 10262 4044 10277
TIME...MOT...LOC 0346Z 228DEG 22KT 4048 10256 

$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:50 PM MDT, 5 hours 47 minutes earlier.

Area forecast discussion, Jul 20, 3:50 PM MDT, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
350 PM MDT WED JUL 20 2016

.SHORT TERM...(This afternoon through Thursday)
Issued at 127 PM MDT Wed Jul 20 2016

Large scale mid-upper level ridging continues to dominated the
pattern across the US, with monsoonal flow (apparent on WV imagery)
rotating around the western edge of the ridge.

Regarding heat advisory: Temperatures are still in the process of
increasing early this afternoon and already in the mid to upper 90s
for most locations. Tds have mixed lower in the west (as expected),
however they have held up in our east and heat index values should
approach advisory criteria before temperatures begin decreasing.
There is a little less certainty on highs Thursday due to the
possibility of better thunderstorm coverage (discussed below),
however consensus continues to favor at least similar highs as today
and possibly higher Tds raising the possibility some eastern
locations could see heat indices approach 110. Friday highs are
discussed in the long term section. Confidence continues to remain
high enough to maintain current advisory through Friday, though
there could be a larger spread in heat index values in advised area
than currently indicated.

This afternoon-Tonight: Shower/thunderstorm activity has already
developed over higher terrain in colorado and mean flow sill tend
to bring this towards the northwest part of our CWA. Local CAPE
values are relatively weak (500 J/KG MU CAPE), CIN is very strong,
and with main region of forcing well to the west I am not confident
we would see see local initiation this afternoon in all but our far
west near surface trough axis. Better chances would be associated
with activity spreading eastward or outflow weakening the CIN
locally. Strongest signal from high resolution guidance is in our
far western CWA, and this is where I kept chance PoPs.

Thursday: There is a shift in the ridge to the east allowing for
southwest flow to develop over our cwa. This shifts the monsoonal
axis towards northwest Kansas and results in increasing in moisture
profiles and forcing above 700mb. Higher resolution guidance still
favors isolated to widely scattered activity, however considering
the shift in pattern I could see coverage being better than
consensus indicates. CAPE values increase to the 1500-2000 J/KG
range, however effective bulk shear will roughly be in the 15 kt to
25 kt range, so an organized severe threat is unlikely. PWAT values
will increase to be almost 1.5" and considering warm air mass and
skinny CAPE profiles we could see localized heavy rainfall with any
thunderstorm activity.

.LONG TERM...(Thursday night through Wednesday)
Issued at 213 PM MDT Wed Jul 20 2016

Hot temperatures continue to be a concern through the end of the
work week while precipitation chances persist through the majority
of the long term.

Thursday night: At the start of the period, high pressure remains
centered over the CONUS. A weak disturbance is expected to pass
across the region Thursday night, bringing thunderstorm chances.
There is some potential for severe storms Thursday evening for
northeast Colorado/southwest Nebraska as a cold front advances
towards the Central Plains. Widespread organized severe weather is
unlikely, but a few stronger storms could develop as the cap weakens.

Friday through Saturday night: A shortwave trough moves from the
Pacific Northwest towards the northern Plains along the Canadian
border, breaking down the ridge and sending the high pressure to the
west. With the weakening ridge, disturbances pass through the flow
which starts to become more westerly for the northern half of the
country. Cooler air begins to make its way south towards the High
Plains. As for temperatures, highs mainly in the upper 90s to low
100s on Friday in combination with dewpoints in the low 60s could
make for dangerous heat with heat indices near 105 possible
generally along and east of line from Stratton, Nebraska to Russell
Springs, Kansas. As a result, the heat advisory continues from the
start of this period through Friday afternoon with lows Thursday
night only lowering into the 70s for that area. Temperatures start
to decrease Saturday with highs mainly in the 90s.

Sunday through Wednesday: Shower and thunderstorm chances persist
next week with a boundary nearby Sunday into Monday. Guidance
differs on placement and timing, but several upper level
disturbances appear to pass through the flow during the extended.
With the ridge broken down and cooler air pushing south into the
region, temperatures will be more seasonal during this time with
highs in the upper 80s to low 90s and lows in the 60s. Guidance
indicates drier weather on Wednesday as ridging from the west
builds back into the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 345 PM MDT Wed Jul 20 2016

For KGLD and KMCK, vfr conditions expected through the period.
South to southwest winds 10kts or less expected from taf issuance
through 11z before veering to the west then northwest at similar
speeds through 19z. After 20z Winds becoming variable in
direction at speeds under 5kts. Only some mid and high clouds
expected. Both terminals may experience a thunderstorm or two from
03z-09z...chances right now too low to include in forecast.

&&

.GLD Watches/Warnings/Advisories...
KS...Heat Advisory until 7 PM CDT Friday for KSZ002>004-014>016-028-
     029.

CO...NONE.
NE...Heat Advisory until 6 PM MDT /7 PM CDT/ Friday for NEZ079>081.

&&

SHORT TERM...DR
LONG TERM...JBH
AVIATION...99
Hazardous weather outlook, Jul 20, 10:45 AM MDT, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT WED JUL 20 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT WED JUL 20 2016 /1145 AM CDT WED JUL 20 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

HIGH HEAT INDEX VALUES APPROACHING 105 THIS AFTERNOON EAST OF A
LINE FROM STRATTON NEBRASKA TO GOVE KANSAS. HEAT INDEX VALUES WILL
REMAIN IN THE 70S OVERNIGHT FOR THESE SAME LOCATIONS.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE OVER EASTERN COLORADO...AND MAY MOVE INTO PARTS OF FAR
NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

HOT TEMPERATURES AND HIGH HEAT INDEX VALUES WILL CONTINUE THROUGH
FRIDAY...WITH HEAT INDEX VALUES TO 105 EAST OF A LINE FROM
BENKELMAN NEBRASKA TO RUSSELL SPRINGS KANSAS.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE EACH DAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT
THIS TIME...BUT THERE IS A POSSIBILITY FOR ISOLATED MARGINALLY
SEVERE STORMS ACROSS NORTHEAST COLORADO AND SOUTHWEST NEBRASKA
THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 20, 8:31 PM MDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
831 PM MDT WED JUL 20 2016

COZ090-210300-
YUMA COUNTY CO-
831 PM MDT WED JUL 20 2016

...SPECIAL WEATHER STATEMENT...

AT 831 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTHEAST OF COPE...OR 19 MILES SOUTH OF YUMA...MOVING
NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ABARR AND HEARTSTRONG.

LAT...LON 3990 10280 4009 10261 3998 10231 3969 10277
      3974 10280
TIME...MOT...LOC 0231Z 218DEG 24KT 3985 10271

JN
Special weather statement, Jul 20, 9:24 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
924 PM MDT WED JUL 20 2016

COZ090-210400-
YUMA COUNTY CO-
924 PM MDT WED JUL 20 2016

...SPECIAL WEATHER STATEMENT...

AT 924 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF LONE STAR...OR 17 MILES NORTH OF YUMA...MOVING
NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLARKVILLE.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 268 AND 269.

LAT...LON 4044 10230 4041 10227 4025 10271 4035 10280
      4035 10278 4044 10278
TIME...MOT...LOC 0324Z 236DEG 24KT 4037 10270

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:31 PM MDTSpecial Weather StatementGLDYuma29 min
Jul 20, 9:24 PM MDTSpecial Weather StatementGLDPhillips36 min
Jul 20, 10:02 PM MDTSpecial Weather StatementGLDPhillips13 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.